Epilepsy Talk

UPDATE: AED Suicide Risk… | August 25, 2010

July 28, 2010 Medical News Today

“While the Food and Drug Administration (FDA) requires a warning of an increased risk of suicide for all epilepsy drugs, a new study shows that only certain drugs may increase the risk. The study is published in the July 27, 2010, issue of Neurology®, the medical journal of the American Academy of Neurology.

Newer drugs with a higher risk of causing depression than other epilepsy drugs, such as levetiracetam, topiramate and vigabatrin, were found to increase the risk of self-harm or suicidal behavior among people with epilepsy.

In contrast, newer drugs that have a low risk of causing depression and conventional epilepsy drugs did not have any increased risk of self-harm or suicidal behavior. These groups include drugs such as lamotrigine, gabapentin, carbamazepine, valproate and phenytoin.”

An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs…

For full information, go to: http://www.medicalnewstoday.com/articles/196033.php


12 Comments »

  1. Hi Phylis,

    Sad part is, 10 yrs from now, maybe sooner, they will update that info again. I am on the oldest med out there for EP & side effects are Still being discovered Or revised. 😦 It will be the same w/ the newer meds. Especially, if/when More ppl tell/Report to DRS/Pharmacies & Pharmaceutical Surveys about their side effects. Good or Bad.

    Love Candi

    Like

    Comment by Candi — August 26, 2010 @ 12:34 AM

  2. Right you are. Conventional wisdom is that the older the med, the safer it is. (They figure if you haven’t croaked from the med, it must be O.K.!)

    Like

    Comment by Phylis Feiner Johnson — August 26, 2010 @ 5:57 AM

  3. Hi Candi and Phylis,

    The only one that I am on that is high risk is Keppra.

    I am so relieved that my other medicines are on the low risk side. That really does take a lot off of my mind. Thank you for the info.

    I think that the newer the medicine the stronger it is and that is why they are high risk. Correct me if I am wrong.

    Like

    Comment by Ruth Brown — August 27, 2010 @ 5:23 PM

  4. It’s all too confusing for me to even comprehend. It’s like they put blindfolds over our eyes, spin us around and then let us go!

    Like

    Comment by Phylis Feiner Johnson — August 27, 2010 @ 8:13 PM

  5. It is interesting when there not as many labels given to patients to hear or read. I took phenobarb. when I was in college. I was slow in college and I couldn’t figure it out. The Neurologist put me on a test protocol of Tegretol and wow I was awake but I had to tell him, side effects! I was to busy! I was doing better in school but noticing more things in life. I found out those funny feelings later in life where seizures but I sure had a lot more energy. I had no problem w/ my memory! The newer meds. caused problem w/ memory. Hmm! So it goes!

    Like

    Comment by Tonialpha — August 29, 2010 @ 5:11 AM

  6. When they put me on Dilantin 45 years ago, I knew NOTHING. Perhaps they didn’t tell me the consequences because I was so young (12). Or maybe my parents (in their infinite denial), didn’t want me to know.

    However, NOTHING prepared me for my long, thick beautiful hair to fall out or the pursuing galloping gum rot! 😦

    Like

    Comment by Phylis Feiner Johnson — August 29, 2010 @ 10:54 PM

  7. Your parents probably did not know. No one asked their pharmacist back then.

    Just like the time I almost died from Dilantin. My parents did not know that side effect.

    My doctor has me see a dentist to check my gums. Do you still have the same problem with your gums?

    Like

    Comment by Ruth Brown — August 30, 2010 @ 10:36 AM

  8. Ruth, you almost died from Dilantin, too? I went into a coma.

    And yes, I do see the periodontist 4 times a year for my gums.

    Plus, I have a great hair stylist who manages to make me look like I have more hair than I do! 😉

    Like

    Comment by Phylis Feiner Johnson — August 30, 2010 @ 7:56 PM

  9. I have a hair stylist who makes me look like I have more hair, as well.

    Like

    Comment by Ruth Brown — August 31, 2010 @ 5:25 AM

  10. Aren’t they magical??? 🙂

    Like

    Comment by Phylis Feiner Johnson — August 31, 2010 @ 6:23 AM

  11. They keep us from “pulling our hair out.”

    Like

    Comment by Ruth Brown — September 1, 2010 @ 3:06 AM


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

    About the author

    Phylis Feiner Johnson

    Phylis Feiner Johnson

    I've been a professional copywriter for over 35 years. I also had epilepsy for decades. My mission is advocacy; to increase education, awareness and funding for epilepsy research. Together, we can make a huge difference. If not changing the world, at least helping each other, with wisdom, compassion and sharing.

    View Full Profile →

    Enter your email address to follow this blog and receive notifications of new posts by email.

    Join 2,525 other followers

    Follow Epilepsy Talk on WordPress.com
%d bloggers like this: